Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 15, NWS Las Vegas, NV

August 15, 2004Inyo County, California; Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 15, 2004, 7:45 PM PDT for Inyo County, California; Mohave County, Arizona. It was in force for 45 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2004, 7:45 PM PDT (02:45 UTC)
Expired
Sep 29, 2004, 4:45 PM PDT
In force
45 days
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

Counties Mohave County, AZ, Inyo County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 2.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2004-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2004-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
208 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
2443 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 160245
FFWVEF
CAC027-160530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
745 PM PDT SUN AUG 15 2004

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN INYO COUNTY IN EASTERN CALIFORNIA

* UNTIL 1030 PM PDT

* AT 738 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  WIDESPREAD HEAVY RAIN PRODUCING THUNDERSTORMS FROM HIGHWAY 78
  NORTH OF TRONA ACROSS DEATH VALLEY NATIONAL PARK TO STOVEPIPE
  WELLS AND HIGHWAY 374 AND DOWN TO HIGHWAY 127 NEAR SHOSHONE. THE
  THUNDERSTORMS WERE MOVING NORTHEAST AT 15 MPH.

RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES WILL BE LIKELY WITH THESE
STORMS WITH SOME AREAS LIKELY RECEIVING MORE THAN TWO INCHES OF 
RAINFALL IN A SHORT PERIOD OF TIME. THESE STORMS WILL CAUSE FLASH 
FLOODING ALONG HIGHWAY 178 SOUTH BETWEEN TRONA AND HIGHWAY 190. ALSO 
FLASH FLOODING IS LIKELY ACROSS EXTENSIVE PORTIONS OF DEATH VALLEY 
NATIONAL PARK ON HIGHWAY 190 BETWEEN PANAMINT SPRINGS AND STOVEPIPE 
WELLS AND DOWN TO DEATH VALLEY JUNCTION. HIGHWAYS 178 AND 127 IN THE 
SOUTHERN PART OF DEATH VALLEY NATIONAL PARK WILL LIKELY SEE AREAS OF 
FLOODING UNTIL AT LEAST 1030 PM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3608 11760 3586 11739 3583 11610 3597 11589
      3690 11712

$$

ADAIR
1 follow-up statement
000 
WGUS55 KVEF 292150
FFWVEF
AZC015-292345-
/X.NEW.KVEF.FF.W.0015.040929T2150Z-040929T2345Z/
/0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
250 PM MST WED SEP 29 2004

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN MOHAVE COUNTY IN NORTHWEST ARIZONA
  THIS INCLUDES THE CITY OF COLORADO CITY

* UNTIL 445 PM MST

* AT 247 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM NEAR OF COLORADO CITY...MOVING  
  EAST AT 10 MPH.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3683 11326 3675 11290 3700 11265 3700 11300

$$
SC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 3:35 PM PDT, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 15, 3:35 PM PDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
335 PM PDT SUN AUG 15 2004

.SYNOPSIS...THE AIR OVER THE SOUTHERN GREAT BASIN AND MOJAVE DESERT
WILL CONTINUE TO BE MOIST AND UNSTABLE AT LEAST THROUGH MONDAY.
SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS
THROUGHOUT THE AREA TODAY. SOME OF THE THUNDERSTORMS COULD PRODUCE
LOCALLY HEAVY RAIN. TEMPERATURES FOR THE NEXT FEW DAYS WILL BE BELOW
NORMAL DUE TO CLOUDS AND HIGHER HUMIDITIES.
&&

.SHORT TERM...BUSY WITH ACTIVE CONVECTION SO WILL BE BRIEF. EXPANDED
FLOOD WATCH TO INCLUDE CLARK AND MOHAVE COUNTIES THIS EVENING BASED
ON SATELLITE AND RADAR TRENDS. ONLY GOT TO LOOK AT THE MODELS A
LITTLE BIT...BUT NEW MESOETA SHOWS A PRONOUNCED DRYING TREND
TOMORROW. REMAIN SOMEWHAT SKEPTICAL DUE TO POOR MODEL PERFORMANCE
PAST SEVERAL DAYS...BUT THIS IS THE FIRST TIME THE DRYING TREND HAS
SHOWN UP THIS EARLY IN THE FORECAST.
&&

.LONG TERM...NO CHANGES MADE. FOCUS IS ON SHORT TERM WEATHER.
&&

.AVIATION...THUNDERSTORMS ARE EXPECTED AT OR IN THE VICINITY
OF THE AIRPORT THROUGH 02Z. BRIEF HEAVY RAIN...SMALL HAIL AND WIND
GUSTS UP TO 40 MPH ARE LIKELY WITH ANY STORMS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...FLOOD WATCH NVZ016>022 UNTIL 9 PM.
.AZ...FLOOD WATCH AZZ001>003 UNTIL 9 PM.
.CA...FLOOD WATCH CAZ026>029 UNTIL 9 PM.
&&

MORGAN/GORELOW
Hazardous weather outlook, Aug 15, 10:00 AM PDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1000 AM PDT SUN AUG 15 2004

AZZ002-CAZ026>029-161700-
DEATH VALLEY NATIONAL PARK-LAKE HAVASU AND FORT MOJAVE-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES-
SAN BERNARDINO COUNTY DESERTS-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-
1000 AM PDT (1000 AM MST) SUN AUG 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA/SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...TODAY.

A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT UNTIL 9 PM THIS
EVENING. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
DEVELOP THIS AFTERNOON AND EVENING...WITH HEAVY RAIN AND FLASH
FLOODING POSSIBLE. A SEVERE STORM OR TWO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED EACH DAY. ISOLATED SEVERE STORMS AND FLASH FLOODING CANNOT
BE RULED OUT.

AZZ001-003-036-NVZ014>022-161700-
ESMERALDA AND CENTRAL NYE COUNTY-LAKE MEAD NATIONAL RECREATION AREA-
LAS VEGAS VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
NORTHWEST DESERTS-NORTHWEST PLATEAU-SHEEP RANGE-
SOUTHERN CLARK COUNTY-SPRING MOUNTAINS-RED ROCK CANYON-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
1000 AM PDT (1000 AM MST) SUN AUG 15 2004

.DAY ONE...TODAY.

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THIS AFTERNOON AND
EVENING. ISOLATED SEVERE STORMS AND FLASH FLOODING CANNOT BE RULED
OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED EACH DAY. ISOLATED SEVERE STORMS AND FLASH FLOODING CANNOT
BE RULED OUT.

MORGAN

In the hours before

Local storm report, Aug 15, 3:57 PM PDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
357 PM PDT SUN AUG 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      TWENTYNINE PALMS        34.14N 116.07W
08/15/2004                   SAN BERNARDINO     CA   TRAINED SPOTTER

            FLASH FLOODING HAS CLOSED HIGHWAY 62 FROM TWENTYNINE
            PALMS TO JOSHUA TREE. HIGHWAY 247 FROM THE JUNCTION OF
            HIGHWAY 62 TO LUCERNE VALLEY IS ALSO CLOSED.

0345 PM     FLASH FLOOD      JOSHUA TREE             34.13N 116.32W
08/15/2004                   SAN BERNARDINO     CA   TRAINED SPOTTER

            SIGNIFICANT FLASH FLOODING IN THE TOWN OF JOSHUA TREE.
            SPOTTER REPORTED 1.50 INCHES OF RAIN IN AN HOUR.

&&

ASG

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 5:16 PM PDTFlash Flood WarningVEFSan Bernardino27 days

Nearby

Flash Flood Warnings in California, 2004Flash Flood Warnings in Arizona, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.